Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2023, 8:39 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2023, 8:39 PM CDT (01:39 UTC)
- Expired
- Apr 4, 2023, 9:03 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, KS, Greenwood County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.5
The text
As transmitted.
358
WUUS53 KICT 050139
SVRICT
KSC017-073-050230-
/O.NEW.KICT.SV.W.0009.230405T0139Z-230405T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
839 PM CDT Tue Apr 4 2023
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Chase County in east central Kansas...
Northern Greenwood County in southeastern Kansas...
* Until 930 PM CDT.
* At 838 PM CDT, severe thunderstorms were located along a line
extending from Allen to near Americus to 9 miles south of
Cottonwood Falls, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Matfield Green and Saffordville.
This includes Interstate 35 between Mile Markers 97 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9636 3817 9596 3804 9596 3809 9666
3840 9645 3852 9639 3852 9635
TIME...MOT...LOC 0138Z 222DEG 51KT 3865 9617 3846 9632 3823 9653
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRW2 follow-up statements
162
WWUS53 KICT 050155
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
855 PM CDT Tue Apr 4 2023
KSC017-073-050230-
/O.CON.KICT.SV.W.0009.000000T0000Z-230405T0230Z/
Chase KS-Greenwood KS-
855 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CHASE AND NORTHERN GREENWOOD COUNTIES...
At 855 PM CDT, severe thunderstorms were located along a line
extending from Admire to near Americus to 9 miles southeast of
Cottonwood Falls, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison, Matfield Green and Saffordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9596 3809 9666 3831 9651 3847 9635
3817 9636 3817 9596
TIME...MOT...LOC 0155Z 220DEG 54KT 3865 9607 3844 9627 3825 9646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRW961
WWUS53 KICT 050203
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
903 PM CDT Tue Apr 4 2023
KSC017-073-050212-
/O.CAN.KICT.SV.W.0009.000000T0000Z-230405T0230Z/
Chase KS-Greenwood KS-
903 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
NORTHERN GREENWOOD COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central, southeastern and east central Kansas.
LAT...LON 3804 9596 3809 9666 3831 9651 3847 9635
3817 9636 3817 9596
TIME...MOT...LOC 0159Z 222DEG 51KT 3866 9606 3845 9626 3826 9645
$$
CRWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:18 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 4, 6:18 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 618 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 424 PM CDT Tue Apr 4 2023 There is a trough from the Plains to the southern Rockies. The associated cold front is on the move between Ellsworth and Salina then between Lyons and Hutchinson. There is a dryline through south central Kansas which has begun to retreat westward through the afternoon. A contrast in temperatures exists with values around 80 degrees in southeast Kansas to near 90 in south central Kansas and in the lower 60s in north central Kansas. Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours. Thus the Red Flag Warning and Wind Advisory remain for now. They may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. && .SHORT TERM...(This evening through Friday night) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Chances for severe thunderstorms through the Flint Hills into SE KS tonight 2) Freezing temperatures early Wed & early Thur 3) Cooler Wed & Thur Changes: 1) Timing of cold front - winds, dewpoints & temps 2) Westward extent of precipitation chances Challenges: 1) Timing cold front 2) Westward extent of convection Severe thunderstorms remain possible this evening and tonight as the trough strengthens with its northeast movement to the Northern Plains. Surface based CAPE is expected to be around 2-3k J/kg with effective bulk shear of 50-70kts. CAMS suggest development will occur along the cold front with initially a discrete mode before quickly transitioning to a linear mode. Initialization is around 2- 4Z(9-11PM) with an exit of Kansas by around 9Z(4AM). However, the cold front is quickly moving southeast with the dryline retreating further west this afternoon. Thus development very well may occur quicker. These short term convective models have different locations for the initial development with some further back to the west even closer to the Kansas Turnpike (Wichita Metro) according the NAM Nest while others highlight the Flint Hills and points east. Discrete initial development could present the possibility for all hazards (large hail, damaging winds and tornadoes); this development may occur in northeast Kansas with more a linear threat as the cold front fills in towards south central and southeast Kansas. However, the HRRR suggests discrete cells through the Flint Hills first. If the timing occurs after dark, it is extra important to have ways to be alerted and consider checking the forecast before heading to bed tonight especially those in the Flint Hills into southeast Kansas. Additionally make sure to have ways to receive warnings if you have outdoor plans this evening. Cooler air will surge southward behind the cold front and drop temperatures into the mid 20s to lower 30s in north central Kansas with values in the upper 20s to mid 30s in south central Kansas. Given the recent warm up, the decision was to put the areas that will drop into the upper 20s into a Freeze Warning. Breezy winds should prevent frost potential. If you have been proactive in planting, you will want to cover or take in any sensitive flowers or plants in north central and south central for at least the next couple of nights. .LONG TERM...(Saturday through Tuesday) Issued at 424 PM CDT Tue Apr 4 2023 Highlights: 1) Gradual warm up 2) Slight chances for showers and storms Sun eve-early Mon A ridge moves in for Friday and Saturday. There is a weak wave expected to move through late Saturday to Sunday. This could lead to possible showers and thunderstorms. Confidence is lower with this potential so stay tuned. A warming trend is anticipated through this part of the forecast with afternoon high temperatures back near 80 degrees for Easter Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Apr 4 2023 A strong cold front will move from south central and northeast Kansas across southeast Kansas through early tonight. Scattered strong to severe convection is expected ahead of the front during the mid to late evening hours. Strong south to southwest winds ahead of the front will shift to north-northwest and remain quite strong behind the front tonight into early Wednesday. MVFR/IFR vsbys in rain and patchy MVFR cigs can be expected ahead of the front with any convection and a transient patch of mainly VFR cigs just behind the frontal passage. Otherwise, diminishing north to northwest winds and VFR conditions expected on Wednesday. KED && .FIRE WEATHER... Issued at 424 PM CDT Tue Apr 4 2023 Strong winds and drier air still pose a fire weather threat specifically in portions of north central and south central Kansas at least for the next few hours with extreme to catastrophic on the Grassland Fire Danger Index. Thus the Red Flag Warning remains for now. It may need to be cancelled earlier behind the cold front. This can be assessed by the evening shift. Very high grassland fire danger persists into the nighttime hours. On Friday and Saturday, there is potential for very high fire danger in north central and portions of south central Kansas as a gradual warming trend occurs. Minimum relative humidities are expected to be in the upper teens to lower 20s on Friday and the 20s on Saturday. Afternoon wind speeds are expected to range from 15 to 25 mph. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 34 55 32 61 / 10 0 0 0 Hutchinson 30 53 28 60 / 10 0 0 0 Newton 32 53 29 61 / 20 0 0 0 ElDorado 34 54 32 61 / 30 0 0 0 Winfield-KWLD 36 57 33 63 / 20 0 0 0 Russell 26 51 24 61 / 10 0 0 0 Great Bend 26 52 24 60 / 10 0 0 0 Salina 31 53 26 61 / 10 0 0 0 McPherson 30 53 26 60 / 10 0 0 0 Coffeyville 42 58 35 61 / 40 0 0 0 Chanute 40 56 34 61 / 60 0 0 0 Iola 38 55 33 60 / 60 0 0 0 Parsons-KPPF 41 57 34 61 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT Tuesday for north central, south central and most of southeast Kansas. Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Freeze Warning from 3 AM to 9 AM CDT Wednesday for KSZ032-033- 047-048-050-067. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...KED FIRE WEATHER...VJP
Hazardous weather outlook, Apr 4, 6:41 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 641 PM CDT Tue Apr 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 641 PM CDT Tue Apr 4 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong and gusty south to southwest winds will impact south central and southeast Kansas this evening into tonight with widespread gusts up to around 45 or 50 mph. Isolated gusts up to around 60 mph are possible. Areas of blowing dust may accompany the strong winds. These strong winds combined with low relative humidity will produce extreme grassfire danger through the evening. Any fires that start will be very difficult to contain. An isolated thunderstorms is possible along and east of the Flint Hills early this evening with all severe hazards possible. Better storm chances arrive after 9 PM over southeast Kansas with quarter sized hail and 60 mph winds with the strongest storms. A hard freeze is anticipated over portions of north central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A hard freeze is anticipated across north central Kansas early Wednesday morning and across much of the area late Wednesday night into early Thursday morning. Very high grassland fire danger is possible in north central Kansas and portions of south central Kansas Friday and Saturday. A low chance for thunderstorms exists Saturday evening in north central Kansas and Sunday afternoon into the evening for parts of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 4, 8:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL SAFFORDVILLE 38.38N 96.40W
04/04/2023 M0.70 INCH CHASE KS BROADCAST MEDIA
KVOE REPORTS DIME SIZED HAIL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Apr 4, 10:14 PM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 61 min |
| Apr 4, 10:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Greenwood, Harvey, Marion and 2 more | 42 min |
| Apr 4, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Greenwood, Marion, Sedgwick and 1 more | 39 min |
| Apr 4, 11:14 PM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 46 min |
| Apr 4, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 49 min |
| Apr 5, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 29 min |
| Apr 5, 12:36 AM CDT | Special Weather Statement | ICT | Allen, Elk, Wilson, Woodson | 24 min |
| Apr 5, 12:56 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Montgomery, Neosho, Wilson | 34 min |
| Apr 5, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 48 min |
| Apr 5, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 28 min |
| Apr 5, 2:18 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 42 min |
| Apr 5, 2:36 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 23 min |
| Apr 5, 3:16 AM CDT | Freeze Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 19 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.